Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2014  |  Volume : 27  |  Issue : 2  |  Page : 260-268

Clinical study of poisoned cases by some drugs admitted to the menoufia poisoning control center over 1 year (2011), with a focus on ECG changes


Department of Forensic Medicine and Clinical Toxicology, Faculty of Medicine, Menoufia University, Menoufia, Egypt

Correspondence Address:
Nagwa Mahmoud Habib
MBBCH, Forensic Medicine and Clinical Toxicology Department, Faculty of Medicine, Menoufia University, Sameh Mubark Street, Shebin Al-Kom, Menoufia
Egypt
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1110-2098.141671

Rights and Permissions

Objective The aim of this work was to study ECG changes in cases of poisoning by digoxin, theophylline, and antidepressant overdose that were admitted to Menoufia Poisoning Control Center (MPCC) in 2011, with a focus on evaluation of ECG changes in correlation with both arterial blood gases and electrolyte changes, together with clinical manifestations. Background Numerous drugs can cause ECG changes and lead to cardiac dysrhythmias, and the diagnoses and subsequent management of patients with ECG changes following poisonings can be a challenge for even the most experienced physician. Digoxin toxicity often presents with gastrointestinal side effects, cardiac dysrhythmias, and neurological effects. Overdoses of antidepressants are common and deadly, and sudden cardiovascular deterioration is the hallmark of toxicity. Theophylline overdose can lead to neurotoxicity and cardiac toxicity associated with life-threatening dysrhythmias. Patients and methods In this study, patients who had overdosed on digitalis, theophylline, and antidepressants admitted to MPCC in 2011 were included. Clinical data, serum electrolytes, arterial blood gas changes, and ECG changes were assessed. Results A total of 77 patients were studied. Most patients in the study were females in the age group of 20 to less than 40 years, and they outnumbered males in both suicidal and accidental modes. Theophylline overdose cases were the most common, followed by antidepressants and then digoxin overdose. A significant relation was found between the type of drug overdose and clinical manifestations, wherein vomiting occurred most frequently with digoxin overdose. Convulsions occurred only in cases of overdose with antidepressants. Hypokalemia was more evident in cases of overdose with antidepressants. In terms of ECG changes, sinus bradycardia and ST segment depression were found only in digoxin overdose cases. Sinus tachycardia occurred most frequently in theophylline overdose cases. A highly significant relation was found between potassium (K + ) blood-level and ECG changes such as sinus tachycardia and ST segment depression. A significant relation was found between metabolic acidosis and a wide QRS complex. No case fatality was recorded in this study. Conclusion Drug overdose is a major and longstanding source of morbidity worldwide. Digitalis overdose manifested as sinus bradycardia and ST segment depression. Theophylline overdose manifested as sinus tachycardia and antidepressant overdose cases were characterized by sinus tachycardia and a wide QRS complex.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1241    
    Printed17    
    Emailed0    
    PDF Downloaded102    
    Comments [Add]    

Recommend this journal